CDC Lists Facilities That Received Potentially Tainted NECC Injections

Facilities that recieved tainted steroid injectionsThe U.S. Centers for Disease Control and Prevention (CDC) posted updated information on the ongoing, growing fungal meningitis outbreak that now includes a detailed listing of the facilities that received potentially contaminated steroid injections. The contaminated injections were provided by the New England Compounding Center (NECC) and were distributed nationwide

Current CDC figures confirm that 14 states have reported illnesses or deaths associated with the tainted NECC injections; 205 people have been sickened and 15 people have died. The CDC is collaborating with state and local health departments and the U.S. Food & Drug Administration (FDA).

According to the Centers, the healthcare facilities it has listed received medication from the three recalled lots of Methylprednisolone Acetate (PF) from September 26, 2012. The listing is accessible at the Centers’ web site here.

This outbreak involves a steroid injection of a potentially contaminated product into the patient’s spinal area as well as injections in a so-called “peripheral joint space,” such as a knee, shoulder, or ankle.

Meningitis is swelling of the protective membranes—meninges—that surround the brain and spinal cord; this swelling is generally due to a bacterial or viral infection; however, meningitis can also be caused by a fungus. Fungal meningitis is rare and usually caused by the spread of a fungus through blood to the spinal cord. Fungal meningitis is not contagious.

Dr. Joe Jerningan, a CDC medical epidemiologist explained to The Huffington Post that, “This is a very unusual infection. So, treatment recommendations, diagnostic recommendations are all going to be new, and we’re learning as we go on this one.” Dr. Jeningan is leading the CDC’s clinical investigation team for the fungal meningitis outbreak response.

The CDC advises patients who received steroid injections into their spine that symptoms of fungal meningitis include new or worsening headache; fever; sensitivity to light; stiff neck; new weakness or numbness in any part of the body; slurred speech; or increased pain, redness, or swelling at the injection site.

Joint infections from fungus may take longer to develop than fungal meningitis. Patients who received steroid medications injected in their joints only are not believed to be at risk for fungal meningitis but could be at risk for joint infection and should be aware of the symptoms of joint infections. These patients are advised to see a doctor if they experience fever; increased pain; or redness, warmth, or swelling in the joint that received the injection or at the injection site, the CDC explained.

This entry was posted in Defective Products, Health Concerns, Pharmaceuticals, Product Recalls, Recalled Drugs, Toxic Substances and tagged . Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.